skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Diffusion in Jammed Particle Packs

Abstract

Using random walk simulations we explore diffusive transport through monodisperse sphere packings over a range of packing fractions Φ in the vicinity of the jamming transition at Φ c. Various diffusion properties are computed over several orders of magnitude in both time and packing pressure. Two well-separated regimes of normal “Fickian” diffusion, where the mean squared displacement is linear in time, are observed. The first corresponds to diffusion inside individual spheres, while the latter is the long-time bulk diffusion. The intermediate anomalous diffusion regime and the long-time value of the diffusion coefficient are both shown to be controlled by particle contacts, which in turn depend on proximity to Φ c. The time required to recover normal diffusion t* scales as (Φ–Φ c) –0.5 and the long-time diffusivity D∞~(Φ–Φ c) 0.5, or D ~1/ t*. Here, it is shown that the distribution of mean first passage times associated with the escape of random walkers between neighboring particles controls both t* and D∞ in the limit Φ→Φ c.

Authors:
 [1];  [1];  [1];  [2]
  1. Sandia National Lab. (SNL-NM), Albuquerque, NM (United States)
  2. Southern Illinois Univ. Carbondale, Carbondale, IL (United States)
Publication Date:
Research Org.:
Sandia National Lab. (SNL-NM), Albuquerque, NM (United States)
Sponsoring Org.:
USDOE National Nuclear Security Administration (NNSA)
OSTI Identifier:
1512907
Alternate Identifier(s):
OSTI ID: 1212331
Report Number(s):
SAND-2015-8001J
Journal ID: ISSN 0031-9007; PRLTAO; 666888
Grant/Contract Number:  
AC04-94AL85000
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review Letters
Additional Journal Information:
Journal Volume: 115; Journal Issue: 8; Journal ID: ISSN 0031-9007
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English

Citation Formats

Bolintineanu, Dan Stefan, Grest, Gary S., Lechman, Jeremy B., and Silbert, Leonardo E. Diffusion in Jammed Particle Packs. United States: N. p., 2015. Web. doi:10.1103/PhysRevLett.115.088002.
Bolintineanu, Dan Stefan, Grest, Gary S., Lechman, Jeremy B., & Silbert, Leonardo E. Diffusion in Jammed Particle Packs. United States. doi:10.1103/PhysRevLett.115.088002.
Bolintineanu, Dan Stefan, Grest, Gary S., Lechman, Jeremy B., and Silbert, Leonardo E. Thu . "Diffusion in Jammed Particle Packs". United States. doi:10.1103/PhysRevLett.115.088002. https://www.osti.gov/servlets/purl/1512907.
@article{osti_1512907,
title = {Diffusion in Jammed Particle Packs},
author = {Bolintineanu, Dan Stefan and Grest, Gary S. and Lechman, Jeremy B. and Silbert, Leonardo E.},
abstractNote = {Using random walk simulations we explore diffusive transport through monodisperse sphere packings over a range of packing fractions Φ in the vicinity of the jamming transition at Φc. Various diffusion properties are computed over several orders of magnitude in both time and packing pressure. Two well-separated regimes of normal “Fickian” diffusion, where the mean squared displacement is linear in time, are observed. The first corresponds to diffusion inside individual spheres, while the latter is the long-time bulk diffusion. The intermediate anomalous diffusion regime and the long-time value of the diffusion coefficient are both shown to be controlled by particle contacts, which in turn depend on proximity to Φc. The time required to recover normal diffusion t* scales as (Φ–Φc)–0.5 and the long-time diffusivity D∞~(Φ–Φc)0.5, or D∞~1/t*. Here, it is shown that the distribution of mean first passage times associated with the escape of random walkers between neighboring particles controls both t* and D∞ in the limit Φ→Φc.},
doi = {10.1103/PhysRevLett.115.088002},
journal = {Physical Review Letters},
number = 8,
volume = 115,
place = {United States},
year = {2015},
month = {8}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 1 work
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Jamming at zero temperature and zero applied stress: The epitome of disorder
journal, July 2003


Vibrations and Diverging Length Scales Near the Unjamming Transition
journal, August 2005


Effective conductivity of suspensions of hard spheres by Brownian motion simulation
journal, February 1991

  • Chan Kim, In; Torquato, S.
  • Journal of Applied Physics, Vol. 69, Issue 4
  • DOI: 10.1063/1.348708

Effective electrical conductivity of two‐phase disordered composite media
journal, November 1985

  • Torquato, S.
  • Journal of Applied Physics, Vol. 58, Issue 10
  • DOI: 10.1063/1.335593

Theory for the Electrical Conductivity of Nanoparticle-Infiltrated Composite Electrode of Solid Oxide Fuel Cell
journal, January 2013

  • Chen, M.; Liu, T.; Lin, Z.
  • ECS Electrochemistry Letters, Vol. 2, Issue 11
  • DOI: 10.1149/2.008311eel

Localization Transition of the Three-Dimensional Lorentz Model and Continuum Percolation
journal, April 2006


Unexpected Density Fluctuations in Jammed Disordered Sphere Packings
journal, August 2005


Granular packings: Nonlinear elasticity, sound propagation, and collective relaxation dynamics
journal, December 2004


Structural signatures of the unjamming transition at zero temperature
journal, April 2006


Critical dynamics of ballistic and Brownian particles in a heterogeneous environment
journal, April 2008

  • Höfling, Felix; Munk, Tobias; Frey, Erwin
  • The Journal of Chemical Physics, Vol. 128, Issue 16
  • DOI: 10.1063/1.2901170

Anomalous diffusion in disordered media: Statistical mechanisms, models and physical applications
journal, November 1990


Efficient simulation technique to compute effective properties of heterogeneous media
journal, October 1989

  • Torquato, S.; Kim, In Chan
  • Applied Physics Letters, Vol. 55, Issue 18
  • DOI: 10.1063/1.102184

Automated processing of thermographic derivatives for quality assurance
journal, May 2007


The narrow escape problem for diffusion in cellular microdomains
journal, September 2007

  • Schuss, Z.; Singer, A.; Holcman, D.
  • Proceedings of the National Academy of Sciences, Vol. 104, Issue 41
  • DOI: 10.1073/pnas.0706599104

Jamming of soft particles: geometry, mechanics, scaling and isostaticity
journal, December 2009


Energy Transport in Jammed Sphere Packings
journal, January 2009


Jamming of frictional spheres and random loose packing
journal, January 2010


The Electrical Resistance of Binary Metallic Mixtures
journal, July 1952


Packing of Compressible Granular Materials
journal, May 2000

  • Makse, Hernán A.; Johnson, David L.; Schwartz, Lawrence M.
  • Physical Review Letters, Vol. 84, Issue 18
  • DOI: 10.1103/PhysRevLett.84.4160

Jamming is not just cool any more
journal, November 1998

  • Liu, Andrea J.; Nagel, Sidney R.
  • Nature, Vol. 396, Issue 6706
  • DOI: 10.1038/23819

Heterogeneous media and rough surfaces: A fractal approach for heat diffusion studies
journal, May 1989


Diffusion in disordered media
journal, January 1987


Diffusion in regular and disordered lattices
journal, June 1987


An Asymptotic Analysis of the Mean First Passage Time for Narrow Escape Problems: Part II: The Sphere
journal, January 2010

  • Cheviakov, Alexei F.; Ward, Michael J.; Straube, Ronny
  • Multiscale Modeling & Simulation, Vol. 8, Issue 3
  • DOI: 10.1137/100782620

Determination of the effective conductivity of heterogeneous media by Brownian motion simulation
journal, October 1990

  • Kim, In Chan; Torquato, S.
  • Journal of Applied Physics, Vol. 68, Issue 8
  • DOI: 10.1063/1.346276